Adverse reaction characterized by chest pain, shortness of breath, and syncope associated with verteporfin (visudyne).

Published

Journal Article

PURPOSE: To report a serious adverse reaction associated with verteporfin infusion. DESIGN: Observational case report. METHODS: Case report of a single individual undergoing photodynamic therapy (PDT) with verteporfin. RESULTS: A 77-year-old man with long-standing asymptomatic atrial fibrillation, but no known coronary artery disease experienced severe chest and neck pain, shortness of breath, and syncope while undergoing a fourth photodynamic therapy (PDT) treatment with verteporfin. This infusion had been preceded by three prior infusions; the first two were uneventful, and the third was associated with milder, but similar symptoms. Evaluation demonstrated that the chest pain was noncardiac in origin. CONCLUSION: As verteporfin continues to be used around the world, physicians must be alert to the possibility of serious adverse side effects associated with its use.

Full Text

Duke Authors

Cited Authors

  • Cahill, MT; Smith, BT; Fekrat, S

Published Date

  • August 2002

Published In

Volume / Issue

  • 134 / 2

Start / End Page

  • 281 - 282

PubMed ID

  • 12140044

Pubmed Central ID

  • 12140044

International Standard Serial Number (ISSN)

  • 0002-9394

Digital Object Identifier (DOI)

  • 10.1016/s0002-9394(02)01475-7

Language

  • eng

Conference Location

  • United States